Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 107, NWS Charleston, WV

July 28, 2000Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 28, 2000, 3:10 PM EDT for Putnam County, West Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 3:10 PM EDT (19:10 UTC)
Expired
Jul 28, 2000, 3:45 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:45 PM EDTHail 0.88Scott Depot, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS51 KRLX 281910
SVRCRW
WVC079-281945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PUTNAM COUNTY IN WEST VIRGINIA...

* UNTIL 345 PM EDT...

* AT 259 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER EXTREME SOUTHWESTERN PUTNAM COUNTY...MOVING EAST
  AT 20 MPH.

.

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:41 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 28, 10:41 AM EDT, 4 hours 29 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101>
103-105-VAZ003-004-282030-
AREA FORECAST DISCUSSION...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE CHARLESTON WV
1041 AM EDT FRI JUL 28 2000

CURRENT FORECAST LOOKS TO BE ON TRACK ONCE AGAIN.  SURFACE BASED
CAPES PEAK OUT IN THE 2000-300 J/KG POSSIBLE BASED OFF MODIFIED 12Z
SOUNDINGS FROM RNK AND ILN.  LOOKS LIKE A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THE FORESEEABLE FUTURE.

CURRENT FORECAST TEMPERATURES LOOK REASONABLE...AND WILL BE LEFT
ALONE.

.RLX...
WV...NONE.
VA...NONE
KY...NONE.
OH...NONE.

.END/BELK

In the hours before

Local storm report, Jul 28, 1:27 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
127 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    LINN                      WV   .75 INCH HAIL
07/28/00   GILMER                         AUTOMOBILE DAMAGED PAINT
                                          CHIPPED AND TOP DAMAGED
                                          HAIL RANGED FROM PEA TO
                                          DIME SIZE

1220 PM    ALUM BRIDGE               WV   .75 INCH HAIL
07/28/00   LEWIS                          DIME SIZE HAIL AND
                     `                     MULTIPLE LIMBS DOWN FROM
                                          TREES
Local storm report, Jul 28, 1:54 PM EDT, 1 hour 16 minutes before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0154 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0133 PM    PORTSMOUTH                OH   .50 INCH HAIL
07/28/00   SCIOTO                         EVENT OCCURRED BETWEEN
                                          0118 PM  AND  0133 PM

0135 PM    PORTSMOUTH                OH   .50 INCH HAIL
07/28/00   SCIOTO                         EVENT OCCURRED BETWEEN
                                          0120 PM  AND  0135 PM

0137 PM    SOUTH SHORE               KY   PEA SIZE HAIL
07/28/00   GREENUP                        EVENT OCCURRED BETWEEN
                                          0122 PM  AND  0137 PM

0139 PM    SOUTH SHORE               KY   .75 INCH HAIL
07/28/00   GREENUP                        EVENT OCCURRED BETWEEN
                                          0124 PM  AND  0139 PM

0141 PM    PORTSMOUTH                OH   1.00 INCH HAIL
07/28/00   SCIOTO                         EVENT OCCURRED BETWEEN
                                          0126 PM  AND  0141 PM

0143 PM    PORTSMOUTH                OH   .50 INCH HAIL
07/28/00   SCIOTO                         EVENT OCCURRED BETWEEN
                                          0128 PM  AND  0143 PM

0202 PM    PINEVILLE                 WV   PEA SIZE HAIL
07/28/00   WYOMING                        EVENT OCCURRED BETWEEN
                                          0147 PM  AND  0202 PM

0204 PM    VANSANT                   VA   .75 INCH HAIL
07/28/00   BUCHANAN                       EVENT OCCURRED BETWEEN
                                          0149 PM  AND  0204 PM
Local storm report, Jul 28, 2:09 PM EDT, 1 hour 1 minute before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0209 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0206 PM    SOUTH WEBSTER             OH   WIND DAMAGE
07/28/00   SCIOTO                         TREES DOWN.
                                          EVENT OCCURRED BETWEEN
                                          0151 PM  AND  0206 PM
Local storm report, Jul 28, 2:34 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
234 PM FRI JULY 28 2000

0203 PM    GRUNDY                    VA   .75 INCH HAIL
07/28/00   BUCHANAN                       EVENT OCCURRED BETWEEN
                                          0148 PM  AND  0203 PM
Local storm report, Jul 28, 2:37 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0237 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0236 PM    AVONDALE                  WV   PEA SIZE HAIL
07/28/00   MCDOWELL                       EVENT OCCURRED BETWEEN
                                          0221 PM  AND  0236 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:59 AM EDTSevere Thunderstorm WarningRLXGilmer, Lewis46 min
Jul 28, 1:33 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming42 min
Jul 28, 2:26 PM EDTSevere Thunderstorm WarningRLXMcDowell34 min
Jul 28, 2:59 PM EDTSevere Thunderstorm WarningRLXWayne31 min
Jul 28, 3:04 PM EDTSevere Thunderstorm WarningRLXLincoln26 min
Jul 28, 3:26 PM EDTSevere Thunderstorm WarningRLXJackson34 min
Jul 28, 3:33 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam42 min
Jul 28, 3:34 PM EDTSevere Thunderstorm WarningRLXLogan41 min
Jul 28, 4:08 PM EDTSevere Thunderstorm WarningRLXBoone37 min
Jul 28, 4:11 PM EDTSevere Thunderstorm WarningRLXKanawha34 min
Jul 28, 4:22 PM EDTSevere Thunderstorm WarningRLXRaleigh38 min
Jul 28, 4:30 PM EDTSevere Thunderstorm WarningRLXFayette45 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.